Make your own free website on

MNA Program
Fall 1999

Last updated 04/10/00 12:26 PM

1. Your patient is admitted to the hospital to undergo surgery for a non-cardiovascular procedure. She is currently being treated for mild-moderate (Stage II-III) congestive heart failure and stable angina. Your patient's condition prior to surgery is well managed and by treatment with furosemide, digoxin, enalapril and isradipine. You plan to administer lidocaine. Considering the mechanisms of action (and potential toxicities) of each drug, what adverse cardiovascular interactions with lidocaine might you anticipate?

Lasix: Potent loop diuretic
Digoxin:  + inotropic agent
Enalapril:  ACE inhibitor
Isradipine:  Ca2+ channel blocker (DHP)
Lidocaine:  Class IB antiarrhythmic

There are potential toxicities between lasix and lidocaine.  Loop diuretics inhibit reabsorption of Na+, Cl-, K+ causing H2O, Na+, Cl- K+, Ca2+ to be excreted.  Lidocaine blocks Na+ channels and could cause arrhythmias due to electrolyte imbalances.  

Digoxin and Lidocaine can cause decreased conduction throughout the entire conduction.  Digoxin is specific for the AV node and Lidocaine in large doses can effect the AV node but is specific for the ventricular heart muscle.

Enalapril, ACE inhibitor, causes vasodilation by preventing Angiotensin II renin aldosterone with a conduction you will exacerbate hypotension.

The effects of Ca2+ channel blocker Isradipine and Lidocaine.  Isradipine is more specific for VSM vasodilation and with a conduction and vasodilation you can also cause hypotension.  

In giving Lidocaine to this patient I would anticipate HR, arrhythmias (CHB, asystole), hypotension, electrolyte imbalances.

Return To The MNA 2001 Homepage